Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 31, NWS Des Moines, IA

March 30, 2006Calhoun County, Pocahontas County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 7:18 AM CST for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 7:18 AM CST (13:18 UTC)
Expired
Mar 30, 2006, 7:45 AM CST
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 301318
SVRDMX
IAC025-151-161-301345-
/O.NEW.KDMX.SV.W.0031.060330T1318Z-060330T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
718 AM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA.
  EASTERN SAC COUNTY IN WEST CENTRAL IOWA.
  SOUTHWESTERN POCAHONTAS COUNTY IN NORTHWEST IOWA.

* UNTIL 745 AM CST.

* AT 712 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF SAC CITY...OR 17 MILES
  SOUTHEAST OF STORM LAKE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FONDA BY 730 AM CST.
  5 MILES SOUTHEAST OF VARINA BY 735 AM CST.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4219 9525 4222 9489 4261 9459 4271 9490
      4256 9491

$$

BOKSA
2 follow-up statements
000 
WWUS53 KDMX 301334
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
733 AM CST THU MAR 30 2006

IAC161-301343-
/O.CAN.KDMX.SV.W.0031.000000T0000Z-060330T1345Z/
SAC IA-
733 AM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY HAS BEEN
CANCELLED...

AT 730 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4255 9491 4244 9472 4261 9459 4271 9490
      4256 9491

$$

IAC025-151-301345-
/O.CON.KDMX.SV.W.0031.000000T0000Z-060330T1345Z/
POCAHONTAS IA-CALHOUN IA-
733 AM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CALHOUN AND SOUTHWESTERN POCAHONTAS COUNTIES UNTIL 745 AM CST...

AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED 9 MILES EAST OF NEWELL...OR 19 MILES EAST OF STORM
LAKE...AND MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CALHOUN AND SOUTHWESTERN POCAHONTAS COUNTIES...INCLUDING
THE LOCATION OF FONDA.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4255 9491 4244 9472 4261 9459 4271 9490
      4256 9491

$$

BOKSA
000 
WWUS53 KDMX 301342
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
741 AM CST THU MAR 30 2006

IAC025-151-301351-
/O.EXP.KDMX.SV.W.0031.000000T0000Z-060330T1345Z/
POCAHONTAS IA-CALHOUN IA-
741 AM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN AND
SOUTHWESTERN POCAHONTAS COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 735 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4255 9491 4244 9472 4261 9459 4271 9490
      4256 9491

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:15 PM CST, 16 hours 3 minutes earlier.

Area forecast discussion, Mar 29, 3:15 PM CST, 16 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CST WED MAR 29 2006

DISCUSSION...
THE MAIN FORECAST CONCERN IN THE NEAR TERM IS THE
TIMING/COVERAGE/MODES OF POTENTIAL SEVERAL WEATHER THURSDAY. FOR
OVERNIGHT...THE FIRST SURGE OF WAA SHOULD INITIATE SOME ELEVATED
STORMS LATE TONIGHT INTO THURSDAY MORNING...AND SHOULD BE ABLE TO
SUPPORT SOME MARGINAL SEVERE HAIL GIVEN THE LOW WET BULB ZERO
HEIGHTS. THE MAIN SEVERE THREAT STILL LOOKS TO BE THURSDAY AFTERNOON
AND EVENING. NUMEROUS INGREDIENTS ARE IN PLACE FOR A SIGNIFICANT
SEVERE EVENT...INCLUDING A STRONG COUPLED JET STRUCTURE...POTENT
EARLY SPRING SFC AND UPPER LEVEL LOWS...ALONG WITH SUFFICIENT
MOISTURE AND INSTABILITY. TORNADO PARAMETERS ARE ALSO FAVORABLE WITH
LOW LCLS AND THE TRIPLE POINT IN WESTERN IOWA. THE GFS/NAM DIFFER
BY ABOUT 100 MILES IN THE PLACEMENT OF THE SURFACE LOW...WITH THE
NAM FARTHER NORTH IN EXTREME NW IA BY 00Z THURSDAY EVENING.
REGARDLESS...AT LEAST THE FAR W/SW COUNTIES WILL HAVE POTENTIAL FOR
TORNADOES. HOWEVER...A COMMON CAVEAT APPLIES TOMORROW...NAMELY THE
QUESTION OF HOW MUCH INSOLATION WILL OCCUR DURING THE AFTERNOON TO
BOOST THE LOW LEVEL INSTABILITY. SPC HAS HELD OFF ON A MODERATE RISK
AREA FOR THIS REASON...BUT THE CURRENT SLIGHT RISK COULD VERY WELL
BE UPGRADED AS THE EVENT APPROACHES. STORM MOTION WILL BE QUITE
RAPID...TO THE NORTHEAST AROUND 40-50 MPH. WILL ISSUE AN UPDATED HWO
TO REFINE THE SPECIFIC THREATS...AREAS...AND TIMING. THE LOW WILL
LIFT TO THE NORTHEAST THURSDAY NIGHT WITH SOME LINGERING SHOWERS
EXPECTED INTO FRIDAY.

IN THE LATER PERIODS...THE NEXT SIGNIFICANT SYSTEM IS STILL SET TO
IMPACT THE FORECAST AREA LATE SATURDAY THROUGH SUNDAY. WITH THE
CURRENT TRACK SUGGESTED BY THE GFS...SOUTHERN IOWA WOULD BE THE MOST
FAVORED LOCATION FOR SEVERE WEATHER...INVOF OF THE WARM FRONT.
PWATS AROUND 1.5 INCHES SUGGEST HEAVY RAINS COULD BE A FACTOR AS
WELL. UPPER RIDGING WILL KEEP DRY CONDITIONS THROUGHOUT THE FORECAST
AREA FOR MONDAY INTO TUESDAY...WITH ANOTHER POTENTIALLY STRONG
SYSTEM TO MOVE THROUGH THE REGION LATE TUESDAY AND WEDNESDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY...WITH HIGHS
IN THE 50S AND 60S AND OVERNIGHT LOWS IN THE 30S AND 40S.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Mar 30, 5:10 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CST THU MAR 30 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-
084>086-096-097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-APPANOOSE-
DAVIS-
510 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHEAST OF A LINE FROM NEAR MASSENA TO OSCEOLA TO CENTERVILLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED DURING THE MORNING
HOURS WITH REDEVELOPMENT DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. DURING THE LATE AFTERNOON AND EVENING SEVERE
THUNDERSTORMS ARE EXPECTED THE MAIN THREAT WILL BE DAMAGING WINDS
WITH THE POTENTIAL OF LARGE HAIL AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...ESPECIALLY BETWEEN 5 AND 9
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT AND SUNDAY
AND THEN AGAIN ON TUESDAY NIGHT AND WEDNESDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNCERTAIN AT THIS TIME FURTHER ANALYSIS IS
NEEDED TO ACCURATELY ACCESS THE SITUATION.

IAZ070>072-081>083-092>095-311200-
CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
510 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHWEST OF A LINE FROM NEAR MASSENA TO OSCEOLA TO CENTERVILLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED DURING THE MORNING
HOURS WITH REDEVELOPMENT DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. DURING THE LATE AFTERNOON AND EVENING SEVERE
THUNDERSTORMS ARE EXPECTED.  THE MAIN THREATS WILL BE DAMAGING
WINDS WITH THE POTENTIAL FOR LARGE HAIL AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...ESPECIALLY BETWEEN 5 AND 9
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT AND SUNDAY
AND THEN AGAIN ON TUESDAY NIGHT AND WEDNESDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNCERTAIN AT THIS TIME FURTHER ANALYSIS IS
NEEDED TO ACCURATELY ASSESS THE SITUATION.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:08 PM CSTSevere Thunderstorm WarningDMXCalhoun, Pocahontas26 min
Mar 30, 3:06 PM CSTSevere Thunderstorm WarningDMXCrawford39 min
Mar 30, 3:10 PM CSTSevere Thunderstorm WarningDMXRinggold, Union21 min
Mar 30, 4:37 PM CSTSevere Thunderstorm WarningDMXCrawford38 min
Mar 30, 4:49 PM CSTSevere Thunderstorm WarningDMXAudubon, Carroll41 min
Mar 30, 5:02 PM CSTSevere Thunderstorm WarningDMXAdams, Cass28 min
Mar 30, 5:11 PM CSTSevere Thunderstorm WarningDMXTaylor49 min
Mar 30, 5:13 PM CSTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac32 min
Mar 30, 5:23 PM CSTSevere Thunderstorm WarningDMXAdair, Adams32 min
Mar 30, 5:30 PM CSTSevere Thunderstorm WarningDMXPolk, Warren19 min
Mar 30, 5:32 PM CSTSevere Thunderstorm WarningDMXGuthrie28 min
Mar 30, 5:38 PM CSTTornado WarningDMXPolk37 min
Mar 30, 5:40 PM CSTSevere Thunderstorm WarningDMXGreene35 min
Mar 30, 5:40 PM CSTSevere Thunderstorm WarningDMXRinggold, Union50 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningDMXHumboldt, Webster32 min
Mar 30, 5:44 PM CSTSevere Thunderstorm WarningDMXMadison46 min
Mar 30, 5:51 PM CSTSevere Thunderstorm WarningDMXDallas24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.